Hail, Wheeler
- When
- May 21, 4:23 PM CST
- Where
- Wheeler County, 9.98 mi SE of Bartlett
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.780, -98.410
Isolated severe thunderstorm moved northeast at 35 mph across Wheeler County. The storm produced pea size to quarter size hail as it moved northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated severe thunderstorm moved northeast at 35 mph across Wheeler County. The storm produced pea size to quarter size hail as it moved northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 21, 2:24 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 324 PM CDT SAT MAY 21 2011 .SYNOPSIS... ABUNDANT CUMULUS AND ALTO CUMULUS CLOUDS WERE PRESENT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AS THE LOWER AND MID LEVELS CONTINUE TO REMAIN VERY UNSTABLE. H5 HAND ANALYSIS AND CURRENT WV IMAGERY...INDICATING A VIGOROUS CLOSED CIRCULATION OVR SERN MT...WITH ANOTHER STRONG LEAD WAVE OVR CENTRAL NEBRASKA. OVER THE PAST COUPLE OF HRS...SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS HAVE DEVELOPED MAINLY NORTH OF INTERSTATE 80. TEMPERATURES AS OF 2 PM CDT...WERE IN THE 60S. .DISCUSSION... NEAR TERM...TONIGHT THROUGH TUESDAY MORNING...FOR THE BULK OF THE CWA...SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END LATER THIS EVENING AS TEMPERATURES COOL. HOWEVER...DECIDED TO INCREASE POPS ACROSS THE WESTERN SANDHILLS AND NWRN ZONES FOR TONIGHT. BOTH THE NAM AND GFS SOLNS DRAG A SUBSTANTIAL SHORTWAVE ALONG THE NEBR/SD BORDER OVERNIGHT. ADDT'L SUPPORT FOR PCPN ARISES FROM STRONG MID LEVEL FRONTOGENESIS AND LOW COND PRESSURE DEFICITS AT THE 305K LEVEL...OF WHICH...IS FOCUSED IN THE WRN SANDHILLS AND NORTHWEST. THIS LIFT DOES TRANSITION FURTHER SOUTH AND WEST APPG THE INTERSTATE AND HIGHWAY 83 TOWARD SUNDAY MORNING. AM PLANNING ON LEAVING LOCATIONS SOUTH AND EAST OF A OGALLALA TO NORTH PLATTE...TO ONEILL DRY FOR NOW AS FORCING REMAINS FOCUSED NORTH AND NORTHWEST OF LBF. HOWEVER...THE RUC SOLN DROPS THE MAIN UPPER LEVEL LOW INTO FAR NRWN NEBRASKA...SPREADING PRECIPITATION FURTHER EAST AND SOUTH COMPARED TO THE 12Z GFS AND NAM SOLNS. WILL TAKE A LOOK AT THE 18Z RUNS OF THE GFS AND NAM...AND TWEAK THE FCST AS NEEDED TOWARD ISSUANCE. FOR SUNDAY AND SUNDAY NIGHT...ANOTHER ROUND OF SHRAS STILL LOOKS PROBABLE...ESPECIALLY OVER NORTHERN NEBRASKA...AS THE H5 LOW TRACKS ACROSS SOUTH DAKOTA/NRN NEBRASKA. COLD TEMPS ALOFT WILL LEAD TO ANOTHER ROUND OF INSTABILITY SHOWERS/TSRAS PARTICULARLY DURING THE LATER AFTERNOON/EVENING HOURS. THE STEEPEST LAPSE RATES...AND STRONGEST SHORTWAVE ENERGY WILL TRACK ACROSS THE NORTH...SO HIGHEST POPS RETAINED THERE. FURTHER SOUTH...A MUCH DRIER LAYER...PRESENT BLO 10000 FT AGL EXISTS...SO WILL LEAVE DRY FOR NOW. WITH THE STEEP LAPSE RATES SUNDAY AFTERNOON...EFFICIENT MIXING AND WINDY CONDS WILL DEVELOP. THE LATEST BUFKIT SOUNDINGS ARE INDICATING GUST POTENTIAL OF 30 TO 40 MPH SUNDAY AFTERNOON. WINDY INDEED...BUT WELL BELOW ADVISORY CRITERIA. THE THREAT FOR PRECIPITATION WILL END SUNDAY EVENING AFTER SUNSET AS THE MAIN UPPER LEVEL LOW SLIDES INTO THE UPPER MISSISSIPPI VALLEY. SKIES WILL CLEAR AND LOW AMPLITUDE RIDGING WILL BUILD INTO THE CENTRAL PLAINS IN ADVANCE OF THE NEXT CLOSED SYSTEM EXPECTED TO ARRIVE MONDAY NIGHT. MONDAY AND MONDAY NIGHT...A FRONTAL BOUNDARY WILL STALL ACROSS KANSAS MONDAY...INCREASING ERLY WINDS MONDAY AFTERNOON AND EVENING. BEFORE THIS...PARTLY CLOUDY SKIES AND DECENT SUN WILL ALLOW HIGHS TO REACH THE LOWER TO MID 70S. CLOUDS WILL INCREASE MONDAY NIGHT AS AN UPPER LEVEL SYSTEM LIFTS INTO THE INTERMOUNTAIN WEST. A LEAD SHORTWAVE WILL LIFT INTO WRN KS MONDAY AFTERNOON AND EVENING...LEADING TO THUNDERSTORMS. AS THESE STORMS LIFT OVER THE FRONTAL BOUNDARY...THEY WILL PRODUCE SOME HEAVY RAIN ACROSS SOUTHERN NEBRASKA AND THE NEBR PANHANDLE. THE HEAVY RAIN POTENTIAL WILL NEED TO BE MONITORED CLOSELY...PARTICULARLY OVER THE PANHANDLE...WHERE ONGOING FLOODING ALONG THE NORTH PLATTE RIVER COULD BECOME WORSE. LONG TERM...TUESDAY THROUGH SATURDAY... THIS FORECAST PERIOD REVOLVES AROUND THE ANOTHER CLOSED UPPER LEVEL LOW PRESSURE SYSTEM TO MOVE THROUGH THE PLAINS. GOOD AGREEMENT NOW AMONGST THE MODELS...AND HAVE WENT LIKELY FOR POPS ACROSS SOUTHWEST NEBRASKA AND CHANCE TO HIGH CHANCE FURTHER NORTH FOR TUESDAY AND TUESDAY NIGHT. DECENT AMOUNTS OF RAINFALL ARE POSSIBLE ACROSS SOUTHWEST NEBRASKA AND INTO THE PANHANDLE...WHERE STORM TOTALS OF 1 TO 2 INCHES APPEAR LIKELY. COOL CONDITIONS ARE EXPECTED ONCE AGAIN TUESDAY INTO WEDNESDAY...AS THE SURFACE LOW TRACK WILL REMAIN TO OUR SOUTH. THIS SHOULD KEEP THE WARM FRONT TO OUR SOUTH AS WELL WITH COOL EAST TO NORTHEAST FLOW ACROSS NEBRASKA. BY LATE WEEK...HAVE SIDED WITH THE ENSEMBLE MEAN...WHICH DEVELOPS A RIDGE INTO THE PLAINS FROM THE SOUTHWEST CONUS. A STRONG LOW COULD CLOSE OFF OVER THE GREAT LAKES...WHICH COULD CIRCULATE SOME COOLER AIR INTO THE AREA. RIGHT NOW THE ECMWF SEEMS TO STRONG WITH THIS LOW...AND THUS SIDING TOWARD THE ENSEMBLE MEAN. THIS MEAN SOLUTION WOULD BRING MOSTLY DRY WEATHER...AND HIGHS IN THE 70S. && AVIATION...SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THROUGH MOST OF THE NIGHT ACROSS WESTERN AND NORTH CENTRAL...AS A LARGE UPPER LEVEL LOW DROPS SOUTH FROM WESTERN SOUTH DAKOTA INTO NORTH CENTRAL NEBRASKA. MOSTLY VFR CONDITIONS ARE EXPECTED OUTSIDE OF ANY HEAVIER SHOWER OR THUNDERSTORM ACTIVITY. SOUTHWEST SURFACE WINDS WILL GRADUALLY BECOME NORTHWEST AFTER 06Z SUNDAY. && .HYDROLOGY...AT 1 PM CDT...THE RIVER STAGE ON THE NORTH PLATTE RIVER AT NORTH PLATTE WAS 7.06 FEET. THIS STAGE HAS REMAINED STEADY OVER THE PAST 12 HOURS. BASED ON THE 0.2 FT INCREASES UPSTREAM AT SUTHERLAND OVER THE PAST 12 HRS...THE STAGE AT NORTH PLATTE IS EXPECTED TO RISE AROUND A TENTH OF A FOOT BY MIDDAY SUNDAY. ADDITIONAL RELEASES FROM KINGSLEY DAM...WILL RESULT IN A STAGE OF 7.3 FEET BY 7 AM CDT TUESDAY. .LBF WATCHES/WARNINGS/ADVISORIES...NONE. AVIATION...AND LONG TERM...TAYLOR SYNOPSIS...SHORT TERM AND HYDROLOGY...BUTTLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1105 AM CDT SAT MAY 21 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-221615- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1105 AM CDT SAT MAY 21 2011 /1005 AM MDT SAT MAY 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON. SMALL HAIL WILL BE POSSIBLE WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ANOTHER SLOW MOVING LOW PRESSURE SYSTEM WILL DEVELOP AND MOVE ACROSS THE CENTRAL PLAINS DURING THE FIRST HALF OF THE WORK WEEK. AS A RESULT...THUNDERSTORM CHANCES WILL INCREASE ONCE AGAIN MONDAY THROUGH WEDNESDAY. THOUGH A FEW STRONGER STORMS MAY BE POSSIBLE IN SOUTHERN AND WESTERN NEBRASKA MONDAY NIGHT AND TUESDAY...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 437 PM CDT SAT MAY 21 2011 NEZ059-212215- LINCOLN NE- 437 PM CDT SAT MAY 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 515 PM CDT... AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NORTH PLATTE...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NORTH PLATTE... LAKE MALONEY STATE RECREATION AREA... MAXWELL... HIGHWAY 83 MILE MARKER 90... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BUTTLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 442 PM CDT SAT MAY 21 2011 NEZ028-029-212230- GARFIELD NE-WHEELER NE- 442 PM CDT SAT MAY 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 530 PM CDT... AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ERICSON...OR 21 MILES EAST OF BURWELL... MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ERICSON... PIBEL LAKE STATE RECREATION AREA... BARTLETT... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BUTTLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND GST 3 E NORTH PLATTE 41.13N 100.71W
05/21/2011 M49 MPH LINCOLN NE ASOS
&&
JAHSENMAThe Grand Island radar (KUEX), 162 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297162.